Hail, Sheridan
- When
- July 24, 1:14 PM MST
- Where
- Sheridan County, 14.52 mi S of Hay Spgs
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.470, -102.690
Strong to severe thunderstorms formed along a stationary front draped across northern Nebraska during the afternoon and early evening of July 24th. Severe thunderstorms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Strong to severe thunderstorms formed along a stationary front draped across northern Nebraska during the afternoon and early evening of July 24th. Severe thunderstorms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 24, 12:41 PM MST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 241 PM CDT WED JUL 24 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 239 PM CDT WED JUL 24 2013 MAIN FORECAST CHALLENGE IN THE SHORT TERM REVOLVES AROUND THUNDERSTORM CHANCES THROUGH THURSDAY AND ASSOCIATED RAINFALL AMOUNTS. STORMS HAVE ALREADY FORMED THIS AFTERNOON ALONG A WEAK BOUNDARY DRAPED ACROSS NORTHERN NEBRASKA. STORMS MAY CONTINUE TO INITIATE ALONG THIS BOUNDARY AND MOVE SOUTH DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BE STRONG GIVEN DEEP LAYER SHEAR IN EXCESS OF 40 KTS AND MLCAPE VALUES AROUND 2000-2500 J/KG. EXPECTING THIS ACTIVITY TO WANE AS WE LOSE DIURNAL HEATING LATER THIS EVENING. THE NEXT ROUNDS OF PRECIP WILL HAVE MORE UPPER LEVEL SUPPORT AS A SHORTWAVE OVER WESTERN CO MOVES INTO THE AREA THIS EVENING...WITH ANOTHER STRONGER SHORTWAVE FURTHER WEST MOVING INTO THE AREA EARLY TOMORROW. LEE SIDE TROUGH WILL CONTINUE TO DEEPEN OVER EASTERN CO AND WY AND KEEP MOSTLY SOUTHEAST WINDS IN PLACE...BRINGING GULF MOISTURE AND DEWPOINTS AOA 60 TO THE AREA. UPPER LEVEL PACIFIC MOISTURE WILL MOVE OVER THE CENTRAL ROCKIES AND INTO THE HIGH PLAINS WHICH WILL RESULT IN PWATS BETWEEN 1.25-1.50 INCHES. MODELS ARE STILL IN DISAGREEMENT ON TIMING/PLACEMENT OF PRECIPITATION TONIGHT AND AS WE HEAD INTO THURSDAY MORNING...BUT OVERALL HAVE ENOUGH CONFIDENCE TO INTRODUCE LOW END LIKELY POPS TO PARTS OF THE SOUTHERN CWA EARLY TOMORROW MORNING AND INTO THE AFTERNOON. THE GFS AND SREF ARE MORE AGGRESSIVE WITH THEIR QPF AS COMPARED TO THE NAM AND EC. THE DEEPEST MOISTURE WILL GENERALLY STAY TO OUR SOUTH IN WESTERN KS...HOWEVER GIVEN SLOW STORM MOTION CANNOT RULE OUT LOCALIZED AREAS IN SOUTHWEST NEBRASKA SEEING AN INCH OR MORE OF RAINFALL THROUGH TOMORROW. SEVERE CHANCES WILL BE LOW ON THURSDAY WITH WEAK SHEAR IN PLACE AND CLOUD COVER LIMITING SFC DESTABILIZATION... HOWEVER CAA ALOFT THURSDAY AFTERNOON WILL HELP TO STEEPEN MID LEVEL LAPSE RATES WHICH MAY HELP SUPPORT A FEW STRONGER STORMS. EXPECTING PRECIP CHANCES TO SHUT DOWN FROM NORTHWEST TO SOUTHWEST THURSDAY EVENING AS LARGE SCALE SUBSIDENCE MOVES INTO THE CWA BEHIND AN ADVANCING COLD FRONT. THUNDERSTORM ACTIVITY WILL CONTINUE TO BUILD SOUTH OF THE AREA INTO THE DEEPER MOISTURE AND STRENGTHENING LLJ. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 239 PM CDT WED JUL 24 2013 PATTERN OVERALL REMAINS UNCHANGED THROUGH THE PERIOD...WITH A FEW EXCEPTIONS. ONE OF THOSE WILL BE A STRONG UPPER LEVEL LOW THAT WILL MATERIALIZE TO THE NORTH OF THE GREAT LAKES REGION. WHILE THIS WILL NOT AFFECT OUR WEATHER PRECIPITATION WISE...IT WILL DRIVE A COLD FRONT SOUTH THROUGH THE AREA FRIDAY. THIS WILL BRING PLEASANT TEMPERATURES...WITH HIGHS IN THE MID 70S TO MID 80S FRIDAY THROUGH THE WEEKEND. HEIGHTS RISE SLIGHTLY NEXT WEEK...WITH HIGH TEMPERATURES WARMING A FEW DEGREES INTO THE 80S FOR THE ENTIRE AREA. OTHERWISE...WE WILL CONTINUE TO HAVE WEAK UPPER LEVEL DISTURBANCES ROTATE AROUND THE SOUTHERN PLAINS UPPER LEVEL RIDGE. THESE WILL CONTINUE TO BRING PERIODIC CHANCES FOR SCATTERED SHOWERS AND THUNDERSTORMS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1233 PM CDT WED JUL 24 2013 MAIN AVIATION CONCERNS FOR THE NEXT 24 HOURS CENTER AROUND THE CHANCE FOR THUNDERSTORMS IN WESTERN AND NORTH CENTRAL NEBRASKA LATER TODAY AND INTO THURSDAY MORNING. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE NEBRASKA PANHANDLE LATE THE AFTERNOON AND EVENING AND THEN BEGIN TO MOVE EAST INTO THE AREA. THERE IS ALSO A SLIGHT CHANCE THAT A FEW ISOLATED STORMS MAY DEVELOP IN NORTHERN NEBRASKA LATE THIS AFTERNOON AND EVENING...HOWEVER CONFIDENCE IS NOT HIGH ENOUGH TO MENTION IN THE KVTN TAF AT THIS TIME. BEST CHANCE FOR SHOWERS AND STORMS WILL BE OVERNIGHT AND INTO THURSDAY MORNING. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MARTIN LONG TERM...TAYLOR AVIATION...MARTIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 250 PM CDT WED JUL 24 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-252000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 250 PM CDT WED JUL 24 2013 /150 PM MDT WED JUL 24 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT ACROSS NORTHERN NEBRASKA WILL BE THE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE AS THEY MOVE SOUTHEAST TOWARD SOUTHWEST AND CENTRAL NEBRASKA LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG STORMS CONTAINING SMALL HAIL AND GUSTY WINDS ARE POSSIBLE ACROSS MOST OF THE AREA THURSDAY. PERIODIC THUNDERSTORM CHANCES REMAIN IN THE FORECAST FRIDAY THROUGH TUESDAY...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
959 AM CDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL 2 N BIG SPRINGS 41.09N 102.07W
07/23/2013 E1.75 INCH DEUEL NE LAW ENFORCEMENT
0913 PM HAIL 1 S BIG SPRINGS 41.05N 102.07W
07/23/2013 E1.75 INCH DEUEL NE EMERGENCY MNGR
WOMAN DRIVING ON I80 NEAR BIG SPRINGS REPORTED HER
WINDSHIELD BROKEN BY HAIL.
&&
TKECKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1026 AM CDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 15 WNW GRANT 40.93N 101.99W
07/23/2013 E1.00 INCH PERKINS NE PUBLIC
HAIL FELL FOR 15 MINUTES.
&&
TKECKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1034 AM CDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 10 N HAY SPRINGS 42.83N 102.69W
07/23/2013 E2.00 INCH SHERIDAN NE PUBLIC
0605 PM HAIL RUSHVILLE 42.71N 102.47W
07/23/2013 E0.88 INCH SHERIDAN NE LAW ENFORCEMENT
0610 PM HAIL 24 W GORDON 42.81N 102.68W
07/23/2013 E1.50 INCH SHERIDAN NE PUBLIC
0714 PM HAIL 40 S GORDON 42.23N 102.20W
07/23/2013 E1.00 INCH SHERIDAN NE PUBLIC
0720 PM HAIL ELLSWORTH 42.06N 102.29W
07/23/2013 E1.50 INCH SHERIDAN NE CO-OP OBSERVER
ONE BROKEN WINDOW REPORTED.
0720 PM HAIL ELLSWORTH 42.06N 102.29W
07/23/2013 E1.50 INCH SHERIDAN NE CO-OP OBSERVER
0825 PM HAIL 10 NE OSHKOSH 41.51N 102.21W
07/23/2013 E0.88 INCH GARDEN NE CO-OP OBSERVER
0832 PM HAIL 10 NE OSHKOSH 41.51N 102.21W
07/23/2013 E1.25 INCH GARDEN NE CO-OP OBSERVER
0834 PM HAIL 11 W LEMOYNE 41.29N 102.01W
07/23/2013 E0.75 INCH KEITH NE TRAINED SPOTTER
0837 PM HAIL 14 E OSHKOSH 41.41N 102.07W
07/23/2013 E1.00 INCH GARDEN NE PUBLIC
0845 PM HAIL 4 NE LEWELLEN 41.37N 102.09W
07/23/2013 E1.75 INCH GARDEN NE PUBLIC
LEAVES STRIPPED OFF OF CORN CROP.
0911 PM HAIL 4 WSW BRULE 41.07N 101.96W
07/23/2013 E1.00 INCH KEITH NE TRAINED SPOTTER
0911 PM HAIL BIG SPRINGS 41.06N 102.07W
07/23/2013 E1.00 INCH DEUEL NE COUNTY OFFICIAL
0913 PM HAIL 1 S BIG SPRINGS 41.05N 102.07W
07/23/2013 E1.75 INCH DEUEL NE EMERGENCY MNGR
WOMAN DRIVING ON I80 NEAR BIG SPRINGS REPORTED HER
WINDSHIELD BROKEN BY HAIL.
0913 PM HAIL 2 N BIG SPRINGS 41.09N 102.07W
07/23/2013 E1.75 INCH DEUEL NE LAW ENFORCEMENT
0916 PM HAIL 2 E BIG SPRINGS 41.06N 102.04W
07/23/2013 E1.75 INCH KEITH NE STORM CHASER
0940 PM HAIL 15 WNW GRANT 40.93N 101.99W
07/23/2013 E1.00 INCH PERKINS NE PUBLIC
HAIL FELL FOR 15 MINUTES.
&&
TKECKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
216 PM CDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 5 NNW LEWELLEN 41.40N 102.18W
07/23/2013 E1.25 INCH GARDEN NE PUBLIC
HAIL STRIPPED CROP FIELDS OF CORN AND SUDANGRASS.
&&
TKECKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 252 PM CDT WED JUL 24 2013 NEZ004-242030- SHERIDAN NE- 152 PM MDT WED JUL 24 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN COUNTY UNTIL 230 PM MDT... AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES SOUTH OF HAY SPRINGS...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KRAUSE LAKE... SMITH LAKE STATE WILDLIFE MANAGEMENT AREA... DIAMOND LAKE... WICKSON LAKE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT. KECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 303 PM CDT WED JUL 24 2013 NEZ006-007-010-242045- BOYD NE-HOLT NE-KEYA PAHA NE- 303 PM CDT WED JUL 24 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KEYA PAHA...NORTHWESTERN HOLT AND WESTERN BOYD COUNTIES UNTIL 345 PM CDT... AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MILLS...OR 23 MILES NORTHEAST OF BASSETT...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DUSTIN... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TAYLOR
The North Platte radar (KLNX), 183 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail covered the ground.
Wind gusts were estimated at 70 MPH that uprooted a tree which landed on a roof of a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467249, 467250, 467253, 467251, 467252, 467254, 467255, 470473.